Drug-induced cholestasis : Treatment

Treatment

If medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. DO NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.

Prognosis (Expectations)

Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.

Complications

  • Diarrhea
  • Poor absorption of fat and fat-soluble vitamins
  • Severe itching

Calling Your Health Care Provider

Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.


Review Date : 5/20/2009
Reviewed By : David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com


Disclaimer: This content including advice provides generic information only. It is in no way a substitute for qualified medical opinion. Always consult a specialist or your own doctor for more information. NDTV does not claim responsibility for this information.

Tags: , .

Leave a comment